At least 14 post-Coronavirus patients, eight of whom had received steroids during treatment, were diagnosed with "unusually large" and multiple liver abscesses or pus pockets. On Thursday, one of them died due to massive bleeding in abdomen, authorities at a leading private hospital said.
Liver abscess or pus formation in liver is commonly caused by a parasite known as entamoeba histolytica which is transmitted through contaminated food and water, doctors said.
These patients (ten men and four women) in the age group of 28-74, were brought to the Sir Ganga Ram Hospital in the last two months with "unusual manifestations", doctors said.
"We saw for the first time in last two months unusually large and multiple liver abscesses in fourteen patients after recovery from COVID-19 infection," a spokesperson of the facility said.
Health workers suspect that poor nutrition and use of steroids could have led to pus formation and compromised their livers.
Doctors said all the patients had "fever and upper abdominal pain and three of them also had associated lower GI (gastrointestinal) bleeding with black-coloured stool".
Poor nutrition, immunocompromised status (like in HIV and cancer patients) and steroid use predisposes patients to these infections by amoeba causing liver abscesses, doctors added.